Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Depression

Get Email Updates

Resource Centers

Related Checklists

Depression Guide

Alison Beaver

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

EmpowHER Guest

ask: I have been taking Pristiq 50 mg for about 6 months for depression. My hot flashes and night sweats have been increasing at a terrible rate. I just read that Pristiq is susposed to help with hot flashes. What gives? Please help me.

By Anonymous
 
Rate This

Add a Comment74 Comments

chailatte

Everyone has made some really valid points,given their personal experience with drugs. Although, I have been in the medical field for some time, drugs tend to be my last resort as I believe in taking natural remedies first. It gets a bit tricky at times in deciding what to take...whether to go the natural or pharmaceutical route. Everyone reacts differently. I believe it's really more of an indiviual thing. Patients need to be vigilant by asking questions and doing research before agreeing to take anything. Afterall, it is your body! Through experience and research, I have come to find that our diet (food & drink) plays a big part in our health. That is the key,along with a good exercise regimen. I wish everyone well. I say this jokingly, that being a woman ahas many side-effects.However, these side-effects are what make us so strong as human beings. We are so strong that most men cannot sustain what we endure.

November 27, 2011 - 6:33pm
lisamomto4

I am sorry to repeat myself on this thread.... all these drugs really scare me. I also heard a few weeks ago on Diane Sawyer ABC News that 3 in 10 women are taking serious perscription medication to sleep. Taking drugs to sleep is dangerous (and so are the HRT drugs) many (myself included) start on the drug path because they can't sleep. I have found in my wise old age, that SLEEP is the foundation for lots of things- with that, please check out new fabric in sleepwear called Goodnighties. It really worked for me to help me sleep through the night. I have even worn the top under my day clothes. My body temperature is now regulated - I am done with cotton ... and I'm also done with washing everyday- this fabric is anti-microbial. so that's my 'tip' for the day! :) sweet dreams!
Lisa

November 26, 2011 - 3:56pm
lisamomto4

I am sorry to repeat myself on this thread.... all these drugs really scare me. I also heard a few weeks ago on Diane Sawyer ABC News that 3 in 10 women are taking serious perscription medication to sleep. Taking drugs to sleep is dangerous (and so are the HRT drugs) many (myself included) start on the drug path because they can't sleep. I have found in my wise old age, that SLEEP is the foundation for lots of things- with that, please check out new fabric in sleepwear called Goodnighties. It really worked for me to help me sleep through the night. I have even worn the top under my day clothes. My body temperature is now regulated - I am done with cotton ... and I'm also done with washing everyday- this fabric is anti-microbial. so that's my 'tip' for the day! :) sweet dreams!
Lisa

November 26, 2011 - 3:56pm
EmpowHER Guest
Anonymous

Lexapro, like venlafaxine, is notorious for causing weight gain. As a social work therapist, I see how well it works as an antidepressant, but I also watch fair numbers of my clients gain weight while on it. On Effexor for over a year, I gained no less than 30 pounds. An avid runner, I worked hard to manage my food intake all my life. I had absolutely NO CONTROL while on effexor, and even when I did manage my diet better after discontinuing the drug, it still took a good 3 months for my metabolism to reset itself and begin to drop the weight. I'm more and more convinced that nothing helps to control hot flashes, except limiting certain foods and drinks....and waiting for the body to adjust to the hormonal changes that come with menopause. Using antidepressants to control hot flashes is, in my opinion, wrong. And my own gynocologist had no knowledge of the discontinuation syndrome until I pointed it out to him. Thank God for the colleagues that were able to assist me in getting off the drug. Sorry for being so vehement about this, but it was bad enough for me to want to save other women from this nightmare.

November 25, 2011 - 5:29am
EmpowHER Guest
Anonymous

I am on Pristiq 50mg a day. I started taking it after my dad passed away. I am 22 years old and I feel like i am 60. I feel as though me taking this effects my relationship with my friends but also my boyfriend. Every morning when I wake up I have a panic attack. I also am very irritable in the morning and I was wondering if this had to do with the medication ?

November 6, 2011 - 12:11pm
EmpowHER Guest
Anonymous

I am sorry about everyone's issues with drugs for relief -- for me, I couldn't sleep with restlessness and when I did go to sleep, I would wake for the day after a couple of hours of sleep... it was horrendous. What I found was new p.j's called Goodnighties made with a special fabric that helps you sleep better.. I noticed a different right away. Good thing, cuz I was really bad. My doctor is very much against all the drugs for me because I already juiced myself with infertility drugs... so no more with that! I hope this helps

October 28, 2011 - 5:23pm
chailatte

You might want to have your doctor prescribe Lexapro. It has worked well on most of my patients.

October 27, 2011 - 8:39pm
Bellows

Many thanks for this link. Womeon need to read this carefully before taking the drugs that are being touted for menopause symptom relief. I am living proof of the nightmares (literally and figuratively) that one can experience from them. Weight gain was one. 30 pounds worth. And the discontinuation syndrome was horrific. 3 months of slow weaning off of the stuff, followed by a full week off from work. And it didn't do a very good job of getting rid of the flashes. In fact, like the person who started this thread, the stuff made the sweating WORSE. The only ones who make out on the use of these drugs for non depressed, menopausal women.....ARE THE DRUG COMPANIES!!!!

September 8, 2011 - 8:47pm
Bellows

Many thanks for this link. Womeon need to read this carefully before taking the drugs that are being touted for menopause symptom relief. I am living proof of the nightmares (literally and figuratively) that one can experience from them. Weight gain was one. 30 pounds worth. And the discontinuation syndrome was horrific. 3 months of slow weaning off of the stuff, followed by a full week off from work. And it didn't do a very good job of getting rid of the flashes. In fact, like the person who started this thread, the stuff made the sweating WORSE. The only ones who make out on the use of these drugs for non depressed, menopausal women.....ARE THE DRUG COMPANIES!!!!

September 8, 2011 - 8:47pm
EmpowHER Guest
Anonymous

There is some conflicting evidence on whether antidepressants really do live up to their use as a menopause treatment. Read more about it here: http://www.womentowomen.com/menopause/antidepressantsinmenopause.aspx As a friend of my says, why are they treating menopause with drugs for a mental illness? Food for thought!

September 8, 2011 - 8:17pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1711 Health

Changed

643 Lives

Saved

497 Lives
1 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Have you ever used an online community or social network to self-diagnose a medical problem?:
View Results